Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

April 28, 20254 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2025, 6:21 PM CDT for 4 counties in South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 6:21 PM CDT (23:21 UTC)
Expired
Apr 28, 2025, 6:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:29 PM CDTTornado WatchSPC10 hr
Apr 28, 5:59 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:11 PM CDT, 10 minutes earlier. Its key messages:

  • The first round of severe storms has exited the area.
  • A second round of isolated strong to severe storms has developed near the Nebraska/South Dakota border into northwestern Iowa. This continues moving northeast through 8-9 pm. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard.
  • Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week.
Area forecast discussion, Apr 28, 6:11 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
611 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- The first round of severe storms has exited the area.

- A second round of isolated strong to severe storms has
  developed near the Nebraska/South Dakota border into
  northwestern Iowa. This continues moving northeast through 8-9
  pm. Large hail up to 2"+ is the primary hazard with damaging
  winds up to 60 mph being the second hazard.

- Cooler conditions briefly return on Tuesday before
  temperatures rebound for the middle and end of the week. A few
  chances for light rain are possible throughout the week.

&&

.UPDATE...
Issued at 604 PM CDT Mon Apr 28 2025

First round of storms will be exiting Clay county, IA by 6:30
PM. Strong to severe storms developed along the MO River and
into northwestern IA, moving northeast over the next 2-3 hours.
Severe thunderstorm watch has been issued for this area through
tonight. Main hazards remain large hail to 2 inches and wind
gusts to 60 mph. Stay weather aware.

&&

.DISCUSSION...
Issued at 338 PM CDT Mon Apr 28 2025

Strong to severe storms have developed east of I-29 this afternoon,
especially along and east of highway-60. These storms are in a
volatile environment as CAPE values are currently up to 2,000 to
3,000+ along with deep layer shear values up to about 60 knots.
Latest hodographs show some curvature in the low levels along with
some storm relative helicity (SRH) values above 100 m2/s2 though
this curvature and associated SRH is decreasing as surface winds
continue to veer to out of the southwest of the dry line. That said,
there is sufficient surface vorticity and 0-3km CAPE is sufficient
along the boundary which will continue an isolated tornado threat
for any storm along the boundary. Outside of tornadoes, the main
hazards of large hail up to 2"+ and damaging winds up to about 70
mph are possible with any storm that develops. While this initial
round of storms looks to exit the area between 3 and 5 pm, a second
round of isolated storms is possible along the second boundary/cold
front that has pushed into central South Dakota.

There is also a narrow area of drier air between the current dry
line and cold front. However, a small amount of moisture looks to
pool just along and behind the cold front. This looks to result in
the possibility of a second round of isolated strong to severe
storms. Latest hi-resolution models show one or two storms
developing on or just behind the cold front itself. Instability will
be on the lower end but shear will still remain strong with the left
exit region of an upper jet overhead. Thus, this second chance for
an isolated strong to severe storm will be a mainly large hail and
damaging wind threat. Large hail will remain up to 2"+ along with
damaging winds to 60 mph. With the potential for these storms to
develop just along and behind the cold front, winds will be
generally backing with height aloft. This suggests that left split
storms will become the dominant storms with large hail being the
primary threat. This second round of storms will come to an end by 8
pm to 9 pm this evening. Light rain showers are also expected well
behind the front across parts of central and south central South
Dakota through the evening hours as well.

Any chance for rain will come to an end during the overnight hours.
With cold air advection in place, low temperatures look to fall to
the low 30s to low 40s. With low temperatures falling near to below
freezing, this could affect growing vegetation. However, these
temperatures will only be reached for a brief period of time. Thus
have held off on issuing and frost/freeze headlines.

High pressure moves into the area tomorrow, keeping conditions dry
for the entire day. With 850 mb temperatures residing between +2C to
+6C aloft, high temperatures will cool to near seasonable in the
upper 50s and 60s. With high pressure directly over the area, winds
will go light and variable. This will make for a pleasant Spring day
across the area! Southerly winds will pick up for the evening and
overnight hours. This will keep low temperatures a bit on the warm
side with lows falling to the upper 30s to low 40s.

A shortwave trough will rotate into the forecast area on Wednesday,
bringing the next chance for rain. This is a weak shortwave though
with weak forcing associated with it. Large scale subsidence will be
in play due to the forecast area residing in the left entrance
region of an upper level jet. At the same time, this wave will be
moisture starved. Thus, only light rain is expected at this time.
Weak instability will be present so there could be a few rumbles of
thunder or weak thunderstorm. With such weak instability in place,
no severe storms are expected. The ensembles support this light rain
potential as they only show a 40-80% chance for rainfall amounts to
exceed a hundredth of an inch. Temperatures on the other hand will
warm a decent bit with highs warming to the 60s and 70s. Chances for
rain will persist through the day but will be slowly waning through
the overnight hours. Lows will fall to the 40s overnight.

Broad troughing will reside over the Northern Plains for Thursday
and Friday. Despite the troughing, highs will remain near to
slightly above average in the 60s and 70s. With the best dynamical
lift residing east of the area, Thursday and Friday will be dry.
Northwest winds will prevail for both days but the winds will be
stronger on Thursday with gusts up to about 30 mph.

Upper level long wave ridging will push into the central US for the
weekend. This will push high temperatures well above average into
the 70s to up to about 80F. There could be renewed chances for rain
on Sunday as southerly flow strengthens across the Plains ahead of
an upper level trough pushing into the west coast. This chance for
rain is uncertain though because little forcing for ascent will be
present. However, given the strength of this trough, trends will be
monitored over the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 604 PM CDT Mon Apr 28 2025

Watching storms across southern SD and northwestern IA through
the next couple of hours. Should stay to the south of KFSD, but
may impact KSUX between 01-04z. Showers move into KHON later
this evening, but have kept KFSD dry as they may weaken by the
time they get here.

Winds remain strong out of the northwest through mid Tuesday
morning with gusts to 30 knots. Winds become light and variable
late morning/early afternoon before becoming southerly at the
very end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...SG
DISCUSSION...Meyers
AVIATION...SG
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1133 AM CDT Mon Apr 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-291645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop early this afternoon along and
east of I-29, though the greatest risk for severe storms will be
between 3 pm and 8 pm. The severe storms will be capable of large
hail, damaging winds, and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SDZ038-039-050-052>055-057>061-063>066-068-069-291645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

While the main severe weather threat is expected to be along and
east of I-29, an isolated strong to severe storm is possible along
and north of the Missouri River between 5 pm and 8 pm. Large hail and
damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 28, 4:32 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
432 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Hail             3 NE Fostoria           43.27N 95.11W
04/28/2025  M0.75 Inch       Dickinson          IA   Public

&&

JC
Local storm report, Apr 28, 4:37 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
437 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Gst     4 WNW Terril            43.33N 95.05W
04/28/2025  E60 MPH          Dickinson          IA   Public

            Estimated 50 to 60 mph wind gusts along with
            small branches down. Pea sized hail also
            reported.

&&

SG
Local storm report, Apr 28, 4:47 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             Fostoria                43.24N 95.16W
04/28/2025  M1.00 Inch       Clay               IA   Emergency Mngr

&&

SG
Local storm report, Apr 28, 5:31 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
531 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             1 W Mountain Lake       43.94N 94.96W
04/28/2025  E0.88 Inch       Cottonwood         MN   Public

            Dime to nickel size hail.

&&

PR
Local storm report, Apr 28, 5:41 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
541 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             Dickens                 43.13N 95.02W
04/28/2025  M1.50 Inch       Clay               IA   Emergency Mngr

            Mostly dime to quarter sized, but some as
            large as ping pong balls. Time estimated via
            radar.

&&

AS
Local storm report, Apr 28, 6:15 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
615 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             1 SE Le Mars            42.78N 96.16W
04/28/2025  E1.00 Inch       Plymouth           IA   Trained Spotter

            Nickel to quarter size hail from 604 to 610
            pm. A few stones slightly larger than
            quarter size.

&&

PR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:56 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha34 min
Apr 28, 5:22 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Apr 28, 5:53 PM CDTSevere Thunderstorm WarningFSDYankton22 min
Apr 28, 5:55 PM CDTSevere Thunderstorm WarningFSDBon Homme34 min
Apr 28, 2:44 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola46 min
Apr 28, 2:50 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola21 min
Apr 28, 3:25 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola35 min
Apr 28, 4:34 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson41 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson52 min
Apr 28, 6:06 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux39 min
Apr 28, 6:41 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux49 min
Apr 28, 1:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Rock47 min
Apr 28, 2:27 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles48 min
Apr 28, 2:34 PM CDTTornado WarningFSDCottonwood, Murray26 min
Apr 28, 3:02 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles43 min
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.